Elevated liver enzymes, sustiva or hepatitis C?

Question

Dear Doctor, after being on sustiva/truvada for almost three months my HIV viral load is undetectable and CD4 increased from 329 to 440. This looks good but my concern is elevated liver enzymes ALT 124 and AST 160. My doctor ordered hepatitis serologies. I'm protected against hepatitis A and B (vaccinated) and hep C ELISA is negative. Before starting the treatment my ALT and AST were somewhat elevated, 42 and 57, hepatitis C serology was negative back then as well. My doctor says it could be from sustiva although that would be rare so she ordered a PCR test from hepatitis C. Does this look like an acute hep C infection to you or it could really be from sustiva. And if it is due to sustiva would you find it alarming enough to switch to another HIV medication? I'm quite worried that the hepatitis C pcr could come back positive despite the negative ELISA though I don't inject drugs, share equipment with blood and all I did sexually was French kissing and safe sex with condoms. Though I'm not sure if I had bleeding gums during kissing.

Answer

It seems that you are obtaining a good result from your therapy in terms of CD4 count improvement and viral suppression. I agree with your concerns about your liver function tests. However, I do think it is okay to continue for now as long as you have no symptoms of right upper quadrant pain, nausea, or vomiting. Sometimes liver enzymes may temporarily increase and then decline as the same medication is taken. Careful follow-up is key. Your liver enzymes are not at a level that I would automatically stop.

I agree with HCV PCR testing, but suspect it will be negative due to lack of risk.

I would wonder if you have risk factors for fatty liver - obesity, high triglycerides, insulin resistance/diabetes...I would get an ultrasound to see if you have any evidence of fatty liver if your PCR is negative.